Illinois, 2013

Tornadoes and Hail in Illinois, October 31, 2013

October 31, 2013 · NWS PAH · 10 events in 8 counties and zones

An outbreak of severe thunderstorms and isolated tornadoes occurred ahead of a cold front. Thunderstorms increased in coverage over southeast Missouri and then spread east-northeast into southern Illinois and western Kentucky during the late afternoon and evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$290,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

An outbreak of severe thunderstorms and isolated tornadoes occurred ahead of a cold front. Thunderstorms increased in coverage over southeast Missouri and then spread east-northeast into southern Illinois and western Kentucky during the late afternoon and evening. A surface low pressure wave over the Ozark Mountain region accelerated eastward in advance of a compact upper-level shortwave over the southern Plains. A mid-level dry slot overspread the surface warm sector, where dew points were in the low to mid 60's. Extremely strong wind shear compensated for weak instability. Strong forcing along the front and a moist low level air mass contributed to a forced line of storms, including some without lightning.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Oct 31, 2:12 AM CST, 8 hours 48 minutes earlier.

Area forecast discussion, Oct 31, 2:12 AM CST, 8 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
312 AM CDT Thu Oct 31 2013

.SHORT TERM...(Today through Saturday Night)
ISSUED AT 156 AM CDT THU OCT 31 2013

Slight Risk Svr still exists, for same reasons. Approaching cold
front/associated convection still looks to encounter a low
CAPE/high shear environ, which may result in bowing LEWPS and/or
isolated tornadoes, should SRH values ramp up. The negating
factors will be the limited instability (which shear may be enough
to overcome) and the faster movement of the system which may
result in the initial convection outrunning the better dynamical
energy associated with the system. In addition, dry slotting at
the better time for the dynamical energy interaction may negate
additional development. Slight risk thus seems appropriate.

After fropa this evening, high pressure at the surface works
across the area. Upper trof, however, delays its passage by about
another 24 hours. NAM tries to spit out some QPF, for our
northeastern counties, but GFS/ECMWF have been consistently keeping
QPF just out of the CWA to our north and east. A better cooldown
than the fropa comes with the upper trof passage...from the 70s to
the 60s (fropa) then to the 50s (trof passage) for highs, and
through the 40s (fropa) to the 30s (trof passage) for lows.

.LONG TERM...(Sunday through Wednesday)
ISSUED AT 312 AM CDT THU OCT 31 2013

A rather active weather pattern will continue in the long
term...with another strong upper trough slated to cross the mid
section of the country around the middle of next week. Prior to that
system...some dry and cool conditions are expected Sunday and Monday.

On Sunday...the surface and upper level ridge axes will pass over
the Ohio and Tennessee Valleys. Mainly clear and cool conditions are
expected...with 850 mb temps around zero or slightly above. Even
with full sun...highs will be in the 50s.

On Monday and Monday night...mid and upper level cloudiness will
increase as a deep trough moves into the intermountain West. Weak
warm advection will partially offset the increase in
cloudiness...resulting in high temps moderating to seasonal norms.

From Tuesday through Wednesday...model differences begin to increase
concerning the progress of the western trough. Increasing deep layer
moisture will set the stage for a round of showers and isolated
thunderstorms. The slower ecmwf indicates the best chance of precip
would hold off beyond this forecast period. Models are in good
agreement that the system will be accompanied by a strong low level
jet...with some elevated convection and locally heavy rain possible.
High temps will be generally in the 60s based on rain and
cloudiness...but any unexpected periods of sun would push temps into
the 70s.

&&

.AVIATION...
ISSUED AT 156 AM CDT THU OCT 31 2013

VFR conditions will continue their deterioration with ceilings
lowering into the MVFR category...as showers and thunderstorms
continue gradually increasing from the west and eventually
overspread the entire region. MVFR to areas of IFR conditions in
lowering ceilings and moderate to heavy rainfall and thunderstorms
can be expected through the course of the daytime. The front will
make its passage and ultimately shut off precip from west to east by
evening.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&
Hazardous weather outlook, Oct 31, 2:44 AM CST, 8 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
344 AM CDT THU OCT 31 2013

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-011000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
344 AM CDT THU OCT 31 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

A SLIGHT RISK OF SEVERE THUNDERSTORMS WILL ACCOMPANY THE APPROACH
AND PASSAGE OF A COLD FRONT LATER TODAY INTO THIS EVENING.
DAMAGING WIND GUSTS WILL BE THE PRIMARY HAZARD...SHOULD A SEVERE
STORM OCCUR...AND ISOLATED TORNADOES MAY BE POSSIBLE. LOCALLY HEAVY RAIN
WILL BE PREVALENT WITH MOST STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED LATER TODAY.

The radar

The Paducah radar (KPAH), 103 km away, was scanning. The volume nearest the first event began at 16:58 UTC.

Open the radar archive at this moment

Event by event

6 tornado, 2 thunderstorm wind, 1 heavy rain, 1 hail. Local standard time, as filed.

Heavy Rain, Franklin

When
October 31, 11:00 AM CST to 3:00 PM CST
Where
Franklin County, Christopher
Reported by
Trained Spotter
Coordinates
37.970, -89.050

A trained spotter measured 2.50 inches of rain in four hours.

Tornado, Alexander

When
October 31, 6:20 PM CST to 6:22 PM CST
Where
Alexander County, 4.59 mi NW of Gale to 3.63 mi WSW of Mc Clure
Rating
EF0
Path length
1.24 mi
Path width
200 yd
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
37.296, -89.511

The tornado passed through East Cape Girardeau with estimated peak winds near 80 mph. Numerous trees and tree branches were blown down. There was shingle and other minor damage to several houses. A church steeple was blown off a church. Some damage occurred to fencing and small sheds. The average path width was 175 yards.

Hail, Jackson

When
October 31, 6:24 PM CST
Where
Jackson County, Carbondale
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
37.720, -89.220

Tornado, Alexander

When
October 31, 6:35 PM CST to 6:40 PM CST
Where
Alexander County, 6 mi N of Tamms to 6.9 mi NNE of Tamms
Rating
EF1
Path length
2.67 mi
Path width
50 yd
Continued into
Pulaski, Il (PAH)
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
37.317, -89.270

The tornado produced only tree damage along its path through this forested area. Hardwood tree trunks were snapped. Peak winds were estimated near 100 mph as the tornado approached the Pulaski County line. The tornado continued into northwest Pulaski County.

Tornado, Pulaski

When
October 31, 6:40 PM CST to 6:43 PM CST
Where
Pulaski County, 2.86 mi W of Wetaug to 1.17 mi NE of Wetaug
Rating
EF1
Path length
3.84 mi
Path width
50 yd
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
37.322, -89.222

The tornado continued from Alexander County into northwest Pulaski County. Numerous hardwood trees were snapped. There was no structural damage noted in this rural area. Peak winds were estimated near 105 mph.

Tornado, Williamson

When
October 31, 6:51 PM CST to 6:59 PM CST
Where
Williamson County, 1 mi S of Creal Spgs to 4.22 mi SE of Palzo
Rating
EF1
Path length
6.43 mi
Path width
175 yd
Continued into
Saline, Il (PAH)
Property damage
$40,000
Reported by
NWS Storm Survey
Coordinates
37.605, -88.830

This tornado contained estimated peak winds near 100 mph. Three barns and two homes were damaged. Numerous trees were uprooted and snapped. Power lines were blown down. The tornado crossed into Saline County near the southern outskirts of Stonefort.

Tornado, Johnson

When
October 31, 6:56 PM CST to 6:58 PM CST
Where
Johnson County, 2.36 mi WNW of Belknap to 1.93 mi NW of Belknap
Rating
EF1
Path length
0.7 mi
Path width
50 yd
Property damage
$30,000
Reported by
NWS Storm Survey
Coordinates
37.332, -88.970

Hardwood trees were uprooted. Shingles were blown off two residences. Another residence had a tarp over the roof. Part of the roof was lifted off a small barn. Several hardwood tree trunks were snapped. Peak winds were estimated near 105 mph.

Tornado, Saline

When
October 31, 6:59 PM CST to 7:04 PM CST
Where
Saline County, 0.89 mi SE of Stonefort to 4 mi E of Stonefort
Rating
EF1
Path length
3.47 mi
Path width
175 yd
Property damage
$70,000
Reported by
NWS Storm Survey
Coordinates
37.610, -88.709

This tornado, which began in Williamson County, crossed into Saline County near Stonefort. The tornado contained estimated peak winds near 100 mph. Three barns and four homes were damaged. The damage consisted mainly of roof damage, including one home with its roof torn off. Numerous trees were uprooted and snapped. Power lines were blown down.

Thunderstorm Wind, Saline

When
October 31, 7:10 PM CST
Where
Saline County, 2 mi W of Harrisburg
Measured
54 kt (62 mph) measured gust
Reported by
Trained Spotter
Coordinates
37.730, -88.587

A wind gust to 62 mph was measured.

Thunderstorm Wind, Massac

When
October 31, 7:42 PM CST
Where
Massac County, Metropolis
Measured
52 kt (60 mph) estimated gust
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
37.150, -88.730

A large tree fell against a house, severely damaging trusses separating the front wall of the house from the side wall.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2013Every state in 2013This day in weather historyThe tornado archive for Illinois, 2013Warnings in Illinois, October 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 480737, 477100, 479121, 480652, 480654, 477105, 480659, 477106, 478345, 478346.